My parents dog is 13 years old. In December the dog had an episode of vomiting up bright red blood and then vomiting up a darker substance. Parents took dog to vet. Vet thought the dog ate some deer poo or something similar and gave the dog an anti-vomiting type medication. Dog was okay for about a week maybe. Then started throwing up blood again. They took him back to vet. Vet recommended having a light run down into his gastrointestinal tract to check for stomach tumors. Dog had procedure done in late December. Procedure did not show any masses in stomach or intestinal area. The vets administering the procedure did mention that his gastrointestinal tract did look "irritated", they did take a couple of BIOPSIES of irritated area and sent them off to the NC State Vet School to be examined. The results came back benign. The vet continued prescribing Tagamet to help with irritation. Vet said to wait and see how he does. My mother has noticed over the past 2-3 months prior to him throwing up/spitting up blood that the his appetite had increased and it seemed like he was always hungry. The dog is still continuing to throw up blood, in some ways it isn't throwing up blood as much as they describe it as just coming up into his mouth and they find his tongue red and he's trying to lick it back into his mouth. He will go for a week and nothing--no spitting up blood. Then all of a sudden he'll start spitting up the blood again for a few days. Then for some reason he won't do it anymore for say 4-5 days, then he'll start again. The vet is puzzled by this, and says that she isn't certain what might be causing it. She says that she hopes that he'll just get better and won't throw up blood anymore. He's gone for 3-4 days this past week prior to starting to spit up blood again yesterday and today. Tonight my mother said was the worst and he probabably spit up 1/4 cup of blood. Anyone out there have any idea at all of what might be going on? PLEASE HELP!!
Vomiting blood in any animal, particularly a 13 year old one, is of serious concern.
Ordinarily I would suggest, after all background lab work is completed that the upper GI tract be examined with an endoscope and biopsied. I am not quite clear that, that is what you had done from the description of using a light. Perhaps this is what you mean. In any case common reasons for vomiting blood are ulceration or tumors in the upper GI tract.
A diagnosis should be pursued. If your doctor is truly at a loss to pursue it, get a second opinion from a board certified internist. The credential is DACVIM.
Another approach is to consider whether the dog has become anemic from this bleeding and vomiting, whether the dog has adequate blood platelets and whether the dogs blood clots properly. There are tests available to evaluate all of these issues.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.